Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2014, 12:22 PM CDT for Lincoln County, Lyon County, Pipestone County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2014, 12:22 PM CDT (17:22 UTC)
- Expired
- May 8, 2014, 1:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lincoln County, MN, Lyon County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197
WUUS53 KFSD 081722
SVRFSD
MNC081-083-117-081815-
/O.NEW.KFSD.SV.W.0008.140508T1722Z-140508T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
SOUTHWESTERN LYON COUNTY IN SOUTHWEST MINNESOTA...
EASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 115 PM CDT
* AT 1219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROSKY...
AND MOVING NORTH AT 45 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLLAND AROUND 1235 PM CDT.
RUTHTON AROUND 1245 PM CDT.
FLORENCE AND LAKE BENTON AROUND 1250 PM CDT.
TYLER AROUND 1255 PM CDT.
ARCO AROUND 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4440 9595 4420 9605 4419 9606 4417 9606
4388 9620 4389 9633 4443 9636
TIME...MOT...LOC 1723Z 192DEG 38KT 4395 9624
HAIL...1.25IN
WIND...<50MPH
$$
HANKO2 follow-up statements
254
WWUS53 KFSD 081734
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT THU MAY 8 2014
MNC081-083-117-081815-
/O.CON.KFSD.SV.W.0008.000000T0000Z-140508T1815Z/
LINCOLN MN-LYON MN-PIPESTONE MN-
1234 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PIPESTONE...SOUTHWESTERN LYON AND SOUTHERN LINCOLN COUNTIES UNTIL 115
PM CDT...
AT 1232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLLAND...AND
MOVING NORTH AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RUTHTON AROUND 1240 PM CDT.
TYLER AND LAKE BENTON AROUND 1250 PM CDT.
ARCO AROUND 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4440 9595 4420 9605 4419 9606 4417 9606
4404 9612 4404 9629 4443 9636
TIME...MOT...LOC 1734Z 188DEG 43KT 4409 9622
HAIL...1.00IN
WIND...<50MPH
$$
HANKO999
WWUS53 KFSD 081742
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 PM CDT THU MAY 8 2014
MNC081-083-117-081752-
/O.CAN.KFSD.SV.W.0008.000000T0000Z-140508T1815Z/
LINCOLN MN-LYON MN-PIPESTONE MN-
1242 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIPESTONE...
SOUTHWESTERN LYON AND SOUTHERN LINCOLN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4440 9595 4420 9605 4419 9606 4417 9606
4404 9612 4404 9629 4443 9636
TIME...MOT...LOC 1742Z 188DEG 43KT 4418 9620
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:14 PM CDT, 8 minutes earlier.
Area forecast discussion, May 8, 12:14 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1214 PM CDT THU MAY 8 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 430 AM CDT THU MAY 8 2014 MAIN FOCUS TODAY IS THUNDERSTORM AND ATTENDANT SEVERE THREAT. SURFACE PATTERN A LITTLE MUDDLED DUE TO ONGOING SCATTERED CONVECTION ACROSS THE REGION...BUT APPEARS PRIMARY SURFACE LOW IS LOCATED IN NORTH CENTRAL KANSAS/SOUTH CENTRAL NEBRASKA AT 09Z WITH WARM FRONT EXTENDING NORTHEAST TO A WEAKER SECONDARY LOW IN NORTH CENTRAL IOWA. STRONGER SOUTHERN LOW WILL BE THE PRIMARY FOCUS THROUGH THE DAY AS IT LIFTS NORTHEAST INTO OUR FORECAST AREA. TIMING DOES APPEAR A LITTLE SLOWER/FARTHER WEST THAN INDICATED AT THIS TIME YESTERDAY... PLACING OUR EASTERN COUNTIES IN GREATER THREAT OF SEVERE STORMS AS THE LOW AND ASSOCIATED WARM FRONT LIFT NORTH OF THE I-90 CORRIDOR BY LATE AFTERNOON. GENERAL CONSENSUS AMONG HIGHER RESOLUTION MODELS... AND EVEN GLOBAL MODELS TO SOME EXTENT...PLACES THE SURFACE LOW NEAR KFSD IN THE LATE AFTERNOON...WITH THE WARM FRONT EASTWARD NEAR/JUST NORTH OF THE I-90 CORRIDOR...WITH DRY LINE AND COLD FRONT SOUTHWARD INTO THE MISSOURI VALLEY AND EASTERN NEBRASKA. STRONG HEATING AND ABUNDANT MOISTURE IN THE WARM SECTOR LEAD TO MLCAPE VALUES ON THE ORDER OF 1500-3000J/KG...AND WITH 100+KT UPPER LEVEL JET PUSHING INTO THE AREA AHEAD OF MID-UPPER LEVEL TROUGH...PLENTY OF DEEP LAYER SHEAR TO SUPPORT STRONG TO SEVERE STORM DEVELOPMENT. PRIMARY THREAT EXPECTED TO BE LARGE HAIL...THOUGH ENHANCED LOW LEVEL SHEAR NEAR ANY BOUNDARIES WOULD PRESENT LOCALIZED THREAT OF TORNADIC DEVELOPMENT AS WELL. TEMPERATURES A BIT TRICKY TODAY AS LARGELY DEPENDENT ON THE LOW TRACK AND FRONTAL TIMING. HOWEVER...EXPECT WESTERN AREAS TO SEE LITTLE MOVEMENT IN TEMPERATURES TODAY WITH HIGHS MAINLY IN THE 50S WHILE THE WARM SECTOR PUSHES INTO THE LOWER TO MID 80S. SURFACE LOW AND ASSOCIATED SEVERE THREAT SHOULD LIFT OUT OF OUR CWA BY MID EVENING IF NOT BEFORE...LEAVING ONLY WRAP-AROUND SHOWERS TO SLIDE THROUGH AREAS MAINLY NORTH OF I-90. BRISK WINDS ALONG WITH COOLER/DRIER AIR WILL PUSH INTO THE REGION BEHIND THE SYSTEM...WITH LOWS TONIGHT EXPECTED TO RANGE FROM MID 30S IN OUR FAR WEST TO MID 40S IN THE EAST. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 430 AM CDT THU MAY 8 2014 LOW PRESSURE SYSTEM IS EXPECTED TO LIFT OFF TO THE NORTHEAST EARLY ON FRIDAY MORNING. ANY LINGERING SHOWER WILL QUICKLY SHIFT OFF TO THE NORTHEAST. FRIDAY SHOULD BE A BREEZY BUT MIXY DAY WITH RELATIVELY DRY AIR IN PLACE AND UNIDIRECTIONAL SHEAR PROFILE THROUGH THE DEPTH OF THE TROPOSPHERE. HAVE RAISE TEMPERATURES SLIGHTLY IN AREAS THAT WILL BE MOSTLY CLEAR MUCH OF THE DAY...BUT HAVE STILL KEPT TEMPERATURES IN THE LOWER 60S ACROSS SOUTHWEST MINNESOTA WITH 850 HPA TEMPERATURES HANGING JUST ABOVE ZERO. MOISTURE TRANSPORT INCREASES FRIDAY NIGHT INTO SATURDAY MORNING AS LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. WARM AIR ADVECTION BAND INCREASES IN INTENSITY AS IT LIFTS OFF TO THE NORTHEAST ACROSS THE FORECAST AREA. HAVE POPS TRENDING TOWARDS THE HIGHER END OF THE CHANCE RANGE ACROSS THE NORTHEAST CORNER OF THE CWA LATE FRIDAY NIGHT INTO SATURDAY MORNING. NOT A LOT IN TERMS OF ELEVATED INSTABILITY WITH MOIST ADIABATIC LAPSE RATES...HOWEVER...STEEP LAPSE RATES FROM 800-750 MB MAY RESULT IN SOME MINOR ELEVATED INSTABILITY AND A CLAP OF THUNDER OR TWO. TROUGH SHIFT THROUGH THE AREA DURING THE DAYLIGHT HOURS ON SATURDAY. AHEAD OF THE BOUNDARY..AMPLE LIFT IS PRESENT FOR SCATTERED SHOWERS ACROSS THE AREA. FORECAST BECOMES MUDDY SUNDAY INTO EARLY NEXT WEEK AS PATTERN BECOMES ZONAL AND A SERIES OF SHORTWAVES MOVE THROUGH THE AREA. WITH THE RELATIVELY UNSETTLED PATTERN...LEFT FORECAST FAIRLY WET FOR THE TIME BEING. ALSO SIDED FAIRLY CLOSE TO GUIDANCE WITH THE UNCERTAINTY...AND ACTIVE ONGOING WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1205 PM CDT THU MAY 8 2014 MVFR TO IFR CEILINGS WILL DOMINATE ACROSS THE AREA INTO MID MORNING FRIDAY...THEN LIFTING TOWARD THE END OF THE TAF PERIOD. OTHERWISE...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY EAST OF INTERSTATE 29 THROUGH THIS AFTERNOON INTO EARLY EVENING...WITH SOME STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. DIFFICULT TO DETERMINE EXACT TIMING AT POINT LOCATIONS SO MINIMAL MENTION IN KFSD AND KSUX TAFS. ANY STORM WILL THEN DIMINISH ACROSS THE AREA AFTER 00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM... AVIATION...JM
Hazardous weather outlook, May 8, 5:41 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 541 AM CDT THU MAY 8 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-055-056-062-067-071-091045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-BROOKINGS-LAKE-MOODY-MINNEHAHA-UNION- 541 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...THOUGH STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS...ESPECIALLY ALONG AND EAST OF HIGHWAY 59. IN ADDITION TO THE HAIL THREAT...WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ALONG AND EAST OF HIGHWAY 59. NEZ013-SDZ038-039-050-052>054-057>061-063>066-068>070-091045- DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY- 541 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY...HOWEVER...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 8, 8:40 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 1 N GEORGE 43.36N 96.00W
05/07/2014 E1.75 INCH LYON IA PUBLIC
&&
MGLocal storm report, May 8, 10:41 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL 3 NNW JASPER 43.90N 96.43W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH OCCASIONAL GOLF BALL.
0115 AM HAIL 4 NNE JASPER 43.91N 96.37W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
0325 AM HAIL 1 ESE BERESFORD 43.08N 96.77W
05/08/2014 E1.25 INCH UNION SD PUBLIC
&&
JCHAPMANLocal storm report, May 8, 10:53 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 ENE BERESFORD 43.08N 96.77W
05/08/2014 M1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, May 8, 11:12 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL 4 NE WOODSTOCK 44.06N 96.04W
05/08/2014 E1.50 INCH MURRAY MN PUBLIC
&&
JCHAPMANLocal storm report, May 8, 11:13 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM HAIL DELL RAPIDS 43.82N 96.71W
05/08/2014 M1.00 INCH MINNEHAHA SD PUBLIC
0112 AM HAIL 3 NNW JASPER 43.90N 96.43W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH OCCASIONAL GOLF BALL.
0115 AM HAIL 4 NNE JASPER 43.91N 96.37W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
0137 AM HAIL 4 NE WOODSTOCK 44.06N 96.04W
05/08/2014 E1.50 INCH MURRAY MN PUBLIC
0325 AM HAIL 1 ESE BERESFORD 43.08N 96.77W
05/08/2014 E1.25 INCH UNION SD PUBLIC
0330 AM HAIL 1 ENE BERESFORD 43.08N 96.77W
05/08/2014 M1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, May 8, 11:54 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM TSTM WND DMG 5 WSW WOODSTOCK 43.99N 96.19W
05/08/2014 PIPESTONE MN EMERGENCY MNGR
ROOF BLOWN OFF MACHINE SHED.
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 49 min |
| May 8, 1:30 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 30 min |
| May 8, 3:23 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 37 min |
| May 8, 12:07 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Nobles, Pipestone, Rock | 38 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Pipestone, Rock | 50 min |
| May 8, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.